Wyoming, 2013

Winter Storm in Wyoming, January 30 to 31, 2013

January 30 to 31, 2013 · NWS BYZ · 1 event in 1 county or zone

A moist northwest flow combined with a cold front brought accumulating snow and gusty winds across Sheridan County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A moist northwest flow combined with a cold front brought accumulating snow and gusty winds across Sheridan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 30, 3:27 AM MST, 5 hours 33 minutes earlier.

Area forecast discussion, Jan 30, 3:27 AM MST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
327 AM MST WED JAN 30 2013

.SHORT TERM...VALID FOR TDY AND THU...

PICTURE IS BECOMING A BIT MORE CLEAR IN THE SHORT TERM PERIOD.

DOWNSLOPE WARMING HAS COMMENCED ALONG OUR WESTERN FOOTHILLS AS
LEE SIDE PRESSURE FALLS CONTINUE. WIND GUSTS IN EXCESS OF 30 MPH
AND TEMPS IN THE MID TO UPPER 20S OBSERVED AT LIVINGSTON AND BIG
TIMBER AT 3 AM. THESE LEE SIDE PRESSURE FALLS PER 40-50 KT NWLY
MID LEVEL FLOW AHEAD OF NEXT SHORTWAVE FROM THE NORTH WILL RESULT
IN STRONG DOWNSLOPING AND A PERIOD OF WARMER CONDITIONS ACROSS OUR
WEST TODAY...AND NOW BELIEVE THIS WARMING WILL REACH BILLINGS AT
LEAST FOR A FEW HOURS TODAY. HAVE RAISED HIGHS TO 30-35 ACROSS OUR
WEST. COLD AIR WILL REMAIN ENTRENCHED IN OUR EAST WITH HIGHS IN
THE UPPER SINGLE DIGITS TO LOW TEENS...BUT EVEN THIS AIRMASS WILL
MODERATE SLIGHTLY AS NEXT MORE POTENT ARCTIC FRONT DROPS OUT OF
CANADA. IN THE MEANTIME...WIND SPEEDS HAVE DROPPED TO 10 MPH OR
LESS IN OUR EAST SO HAVE CANCELLED THE WIND CHILL ADVISORY FOR
CUSTER... FALLON AND CARTER. THESE AREAS WILL BE PRONE TO ANOTHER
ROUND OF COLD WIND CHILLS AGAIN TONIGHT INTO THURSDAY.

COLD FRONT WILL SURGE BACK INTO THE AREA LATE TODAY AND
TONIGHT...AND TEMPS WILL FALL AS WINDS SHIFT TO THE NORTH THEN
EAST. 850MB TEMPS TO -25C EXPECTED NEAR THE DAKOTAS BORDER BY
EARLY THURSDAY...AND GIVEN STRONG LEE SIDE PRESSURE RISE MAX THERE
IS A CHANCE THAT THIS FRONT WILL BACK ALL THE WAY TO LIVINGSTON
LATE TONIGHT...THOUGH THIS IS NOT A CERTAINTY. BILLINGS TEMPS WILL
DROP QUICKLY BACK TO THE SINGLE DIGITS TONIGHT AS WE WILL SEE
FIRST HAND THE BATTLE BETWEEN THE TWO AIRMASSES.

WATER VAPOR IMAGERY SHOWS A NICE MOISTURE TAP COMING INTO THE BC
COAST...WITH NW FLOW SHORTWAVE DROPPING THRU WESTERN CANADA. MOIST
NWLY ISENTROPIC ASCENT WILL BRING A PERIOD OF SNOWFALL TO MUCH OF
THE AREA TODAY INTO THURSDAY...BEGINNING IN THE WESTERN MTNS EARLY
THEN ENHANCING IN OUR CENTRAL PARTS LATER TODAY AS THE FRONT SAGS
BACK INTO THE AREA. NW FLOW ALOFT...LOW LEVEL CONVERGENCE AND DEEP
DENDRITIC LAYER ALL SUGGEST A MORE SIGNIFICANT SNOWFALL FOR OUR
SOUTH CENTRAL PARTS...WITH DRIER/COLDER AIR TO THE EAST AND
DOWNSLOPING WINDS TO THE WEST. THIS WILL IMPACT I-90 FROM HARDIN
TO SHERIDAN AND HIGHWAY 212 OVER LAME DEER DIVIDE. BELIEVE SNOW
WILL SHIFT INTO BILLINGS TONIGHT PER THE BACKDOOR FRONT AND
DEEPENING COLD AIR/UPSLOPE FLOW. SHOULD SEE A COUPLE INCHES IN THE
BILLINGS AREA BUT MUST STILL STRESS UNCERTAINTY PENDING EVOLUTION
OF SFC FRONT. THE BIG HORNS AND NW ASPECTS OF THE CRAZY AND
ABSAROKA MOUNTAINS WILL ALSO BE FAVORED FOR SNOWFALL OVER THE NEXT
36 HOURS. OUR WESTERN LOWER ELEVATIONS SUCH AS BIG TIMBER...
LIVINGSTON AND RED LODGE WILL BE LARGELY SHELTERED BY THE
DOWNSLOPING...BUT COULD SEE A LITTLE ACCUMULATION OVER PARK COUNTY
ONCE THE STRONGER ASCENT WORKS IN LATER TODAY. SNOW EVENT WILL
TAPER OFF BY MIDDAY THURSDAY AS HEIGHTS BEGIN TO RISE FROM THE
WEST. EXPECT A WIDE RANGE OF TEMPS ON THURSDAY WITH 30S IN OUR
WEST AND ONLY SINGLE DIGITS ALONG THE DAKOTAS BORDER. AS FOR
BILLINGS...THINK WE WILL STAY UNDER THE INFLUENCE OF THE COLDER
SFC RIDGE UNTIL LATE IN THE DAY...THEN A GOOD CHANCE OF RISING
TEMPS THURSDAY NIGHT AS SFC TROF FINALLY SHIFTS EAST AND SW WINDS
STRENGTHEN. WEAK SHORTWAVE IN THE BACKING FLOW ALOFT MAY BRING
SOME LIGHT SNOW SHOWERS LATE THURSDAY NIGHT AS TEMPS RISE.

JKL

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

FRIDAY WILL SEE THE DEPARTURE OF THE ARCTIC INTO THE DAKOTAS BUT
NOT BEFORE A SHORTWAVE IN NORTHWEST FLOW ALOFT FORCES SOME SHOWER
ACTIVITY. DEFINITELY WILL SEE WARMING TEMPERATURES ACROSS THE EAST
AND WITH MOST OF THE PRECIP FALLING INTO DOWNSLOPING WINDS DO NOT
EXPECT MUCH IN THE WAY OF AMOUNTS. SHOULD SEE 15 TO 20 DEGREE
TEMPERATURE INCREASES ACROSS THE CENTRAL AND EASTERN ZONES WITH
THE WEST BEING WINDY AND MIXED WITH TEMPERATURES IN THE 40S.

UPPER LEVEL RIDGE WEST OVER THE PACIFIC NORTHWEST ON SATURDAY
BEGINS TO SHIFT EAST AND FLATTEN THROUGH SUNDAY. THIS SUPPORTS
CONTINUALLY FALLING SURFACE PRESSURES EAST OF THE CONTINENTAL
DIVIDE AND TIGHTENS WIND GRADIENTS FOR GAP FLOW AREAS. THIS WILL
BRING DRY AND WARMER CONDITIONS BUT AM STAYING A BIT BELOW
GUIDANCE AS DRAINAGE FLOWS AND EXISTING SNOW COVER COULD LIMIT
FULL WARMING.

MONDAY A TROUGH BEGINS BUILDING ALONG THE WEST COAST AND HEIGHTS
BUILD AGAIN ACROSS THE REGION. STRONG FLOW ALOFT OVER THE CANADIAN
ROCKIES KEEPS LEESIDE TROUGHING IN PLACE SO EXPECT WIND TO BE
UNYIELDING FOR LIVINGSTON AND NYE FOR MOST OF THE EXTENDED. THIS
PATTERN PERSISTS WITH FLUCUATIONS IN THE SURFACE TROUGH STRENGTH
THROUGH TUESDAY. MODELS TRY TO DEVELOP A CUTOFF LOW ALONG THE WEST
COAST LATER IN THE EXTENDED BUT INITIALLY THIS JUST KEEPS THE
RIDGE IN PLACE WITH DRY AND MILD WEATHER WEDNESDAY. BORSUM
&&

.AVIATION...

ARCTIC AIRMASS ENTRENCHED OVER EASTERN MONTANA WILL RETREAT FROM
THE FOOTHILLS BACK TO CENTRAL AREAS TODAY AND THEN MAKE A SURGE
BACK TO THE WEST TONIGHT. MOISTURE OVERRUNNING THIS BOUNDARY WILL
GENERATE SNOW AND THIS WILL BE FAVORED ALONG A KSHR-KBIL AXIS.
ALONG THIS BOUNDARY MVFR AND OCCASIONAL IFR CONDITIONS WILL BE
POSSIBLE LATER TODAY AS A BAND OF SNOW SHOWERS DEVELOP. TO THE
EAST...ONLY ISOLATED SNOW SHOWERS AND MVFR CONDITIONS ARE
EXPECTED. TO THE WEST GUSTY WEST WINDS WILL DOMINATE FOR THE DAY
LIMITING PRECIPITATION BUT THE ARCTIC IS LIKELY TO RETURN TONIGHT
BRINGING INCREASED SNOW SHOWER ACTIVITY. BORSUM
&&

.PRELIMINARY POINT TEMP/POPS...

    TDY THU     FRI     SAT     SUN     MON     TUE
-------------------------------------------------------
BIL 030 006/027 022/042 023/042 028/046 028/046 026/048
    6/S 75/S    22/J    00/B    01/N    11/N    11/B
LVM 035 020/039 030/041 025/042 030/043 029/046 030/048
    5/S 64/S    22/W    11/N    11/N    11/N    11/N
HDN 024 005/022 018/041 017/040 020/043 025/043 023/045
    8/S 87/S    22/J    00/U    01/U    11/U    11/U
MLS 011 911/009 008/035 016/037 019/040 023/039 023/041
    7/S 64/S    22/J    10/B    01/U    01/B    11/U
4BQ 015 905/013 009/037 016/039 020/041 024/041 021/043
    8/S 97/S    22/J    00/U    00/U    01/B    00/U
BHK 007 918/002 902/033 017/034 019/037 020/037 021/039
    5/S 41/B    12/J    10/B    00/U    01/B    11/B
SHR 025 005/026 017/039 016/041 017/043 023/044 025/046
    7/S 87/S    22/W    00/U    00/U    01/U    01/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST THURSDAY FOR
      ZONES 38-57-58.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST THURSDAY FOR
      ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 30, 5:49 AM MST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
549 AM MST WED JAN 30 2013

MTZ028>042-056>058-063>068-WYZ098-099-311300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
549 AM MST WED JAN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF MOIST NORTHWEST FLOW ALOFT AND ANOTHER
CANADIAN COLD FRONT WILL BRING AREAS OF ACCUMULATING SNOWFALL...
GUSTY WINDS AND COLD WIND CHILL TEMPERATURES TODAY AND TONIGHT.
THE HEAVIEST SNOW IS EXPECTED TO FALL OVER THE MOUNTAINS...AND IN
AN AREA FROM SHERIDAN TO HARDIN AND ASHLAND. THIS WILL MAKE TRAVEL
DIFFICULT ESPECIALLY ON HIGHWAY 212 AND INTERSTATE 90.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL LINGER INTO THURSDAY MORNING BEFORE DIMINISHING.
TEMPERATURES WILL REMAIN VERY COLD NEAR THE DAKOTAS BORDER THROUGH
THURSDAY. COLD AIR WILL RETREAT ACROSS THE REGION BY FRIDAY WITH
MUCH WARMER TEMPERATURES EXPECTED FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Sheridan Foothills

When
January 30, 9:00 AM MST to January 31, 2:00 PM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

Snowfall amounts of 8 to 10 inches were reported across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423318.